Alert archive / Florida / River Flood Warnings in 2018

River Flood Warning 37, NWS Tallahassee, FL

November 12, 2018Walton County, Florida

NWS Tallahassee, FL issued this river flood warning at Nov 12, 2018, 7:16 PM CST for Walton County, Florida. It took effect at Nov 13, 2018, 7:49 AM CST. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Nov 12, 2018, 7:16 PM CST (01:16 UTC)
In effect from
Nov 13, 2018, 7:49 AM CST
Expired
Nov 13, 2018, 12:25 PM CST
In force
5 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 45 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shoal River near Mossy Head (CR 1087) (MHDF1).

Action stage
10 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02368500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

775 
WGUS42 KTAE 130117
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
816 PM EST Mon Nov 12 2018

...The National Weather Service in Tallahassee has issued a Flood 
Warning for the following rivers in Florida... 

  Shoal River near Mossy Head (CR 1087) affecting Walton County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

FLC131-140115-
/O.NEW.KTAE.FL.W.0037.181113T1349Z-181115T0453Z/
/MHDF1.1.ER.181113T1349Z.181113T2300Z.181114T1653Z.NO/
716 PM CST Mon Nov 12 2018

The National Weather Service in Tallahassee has issued a 

* Flood Warning for 
  the Shoal River near Mossy Head (CR 1087).
* From Tuesday morning until further notice.
* At  6:30 PM Monday the stage was 9.4 feet.
* Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast: Rise above flood stage by tomorrow morning and continue 
  to rise to near 15.8 feet by tomorrow afternoon. 
* Impact: At 16.0 feet: The Hinote Road Bridge begins to flood. The 
  road is subject to closure. 

&&

LAT...LON 3082 8639 3082 8630 3080 8620 3077 8619 3077 8631 3076 8639


$$
1 follow-up statement
639 
WGUS82 KTAE 131825
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
125 PM EST Tue Nov 13 2018

...The Flood Warning is cancelled for the following rivers in 
Florida...
 
  Shoal River near Mossy Head (CR 1087) affecting Walton County

.(write todays story here. This is open format. Discuss how much rain
fell and any interesting or useful information about how the river is
respondingupstream and downstream and information about other 
flooding in the basin.If no other flooding is expected downstream, 
that could be discussed as well.There are plenty of examples in NWSI 
10-923)

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

FLC131-131855-
/O.CAN.KTAE.FL.W.0037.000000T0000Z-181115T0453Z/
/MHDF1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1225 PM CST Tue Nov 13 2018

The Flood Warning is cancelled for
  the Shoal River near Mossy Head (CR 1087).
* At 11:30 AM Tuesday the stage was 12.4 feet.
* Flood stage is 14.0 feet.
* Forecast: The river will crest below flood stage at 13.2 feet 
  Thursday morning.
* Impact: At 14.0 feet: Water begins to overflow into wooded areas 
  along the river from New Harmony Road westward to Laird Road. 

&&

LAT...LON 3082 8639 3082 8630 3080 8620 3077 8619 3077 8631 3076 8639


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Nov 12, 5:57 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 12, 5:57 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
657 PM EST Mon Nov 12 2018

.AVIATION...
[Through 00Z Wednesday]

Rain with some embedded thunder will persist overnight. Visibility
will be MVFR or better outside of the heavier rain. IFR and possibly
even LIFR CIGs are expected overnight and in the morning hours. Late
tomorrow morning another round of thunderstorms will likely develop
ahead of the cold front. The best chance for storms will be at TLH
and VLD. Elsewhere a steady rain with isolated embedded thunder is
likely tomorrow. Winds will be northwesterly and a bit gusty behind
the front tomorrow afternoon.

&&

.PREV DISCUSSION [352 PM EST]...

.SHORT TERM [Through Wednesday Night]...

The complicated forecast pattern continues through Wednesday night.
18Z regional surface analysis showed a low in coastal central LA
with a cold front extending southwestward offshore and a warm front
extending east-northeastward along coastal eastern LA, MS, and AL.
The warm front reaches across the FL Panhandle to just into western
Walton county, FL before diving south along the Panhandle coastline.
As the low moves eastward slowly tonight, the warm front will
continue to work its way into the area. A stable environment with
socked in low clouds north of the front has prevented severe storms
offshore from making it inland, but as the warm front pushes
northward, the environment will become increasingly unstable until
around sunset. The low level (0-1km) shear is 30-40 kts west of the
Chatahoochee/Apalachicola rivers. When combined with the forcing
from the warm front and decreasing instability, tornadoes will be
possible in this region. A tornado watch is in effect through 8 PM
ET. The heaviest rainfall has remained offshore so far today as well
and so far the zones in the flash flood watch have received around
2" or less. As the warm front continues northward, however, the
threat for heavy rainfall will also increase and will continue
through the night.

Instability will wind down again this evening and the front will
stall for the night. At this time, it's looking like the cold front
will stall near New Orleans to Birmingham. As a result, rounds of on
and off showers will likely continue through the night in our
western zones, but the severe threat will lower. The front will
again make some eastward progress on Tuesday and stall again Tuesday
night as the upper level disturbance driving it becomes cut off in
the southeastern Plains. Light to moderate rainfall is expected on
and off through the day Tuesday, with isolated thunderstorms
possible, followed by a brief break in rainfall overnight,
particularly east of Tallahassee/Valdosta.

On Wednesday, the low pressure system will deepen as the cut off
upper level low moves into the lower Mississippi Valley. Deep layer
southerly flow will drive another plume of moisture into our area
with PW values rising back to 2+" over the area. Another round of
heavy rainfall appears likely Wednesday through Wednesday night, as
the front pushes through most of the forecast area. Additional
rainfall accumulations tonight through Wednesday night are expected
to be around 3-5". At this time, the flash flood watch remains in
effect through Tuesday evening west of the Flint and Apalachicola
Rivers, but may need to be extended into Wednesday depending on how
much rainfall we get tonight.

.LONG TERM [Thursday Through Monday]...

Relatively quiet weather is expected through the long term period
beginning on Thursday as a trough of low pressure finally swings
through the southeast. Much cooler conditions expected behind the
front with high temperatures on Thursday and Friday dropping into
the mid 50s to low 60s. We could also see our first instance of
nighttime temps dropping into the 30s on Friday and Saturday
morning. Temps moderate slowly over the weekend with the upper 60s
and low 70s returning by Monday.

Conditions should remain dry through the period.

.MARINE...

Winds and seas have lowered, but will increase again, possibly up to
advisory levels Tuesday afternoon through Wednesday morning.
Widespread showers and some thunderstorms will persist through
Wednesday night and exit Thursday morning as a slow moving cold
front pushes through. A tornado watch is in effect for our western
coastal waters through 7 PM CT.

.FIRE WEATHER...

Aside from low dispersion indices, hazardous fire weather conditions
are not expected. A wet pattern will continue through mid to late
week.

.HYDROLOGY...

Rainfall accumulations so far today have received around 2" or less.
As the warm front continues northward, however, the threat for heavy
rainfall will also increase and will continue through the night. The
slow moving front is not forecast to exit the area until late
Wednesday night/early Thursday morning, so periods of on and off
moderate to heavy rainfall will continue for the next few days.
Additional rainfall accumulations tonight through Wednesday night
are expected to be around 3-5". Flash flooding remains a concern. At
this time, the flash flood watch remains in effect through Tuesday
evening west of the Flint and Apalachicola Rivers, but may need to
be extended into Wednesday depending on how much rainfall we get
tonight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  75  55  63  50 /  60  80  40  70  80
Panama City   67  71  52  60  49 /  80  80  50  70  80
Dothan        60  62  48  55  44 /  90  80  50  80  80
Albany        65  67  53  56  47 /  70  80  50  80  90
Valdosta      67  78  57  63  51 /  30  80  40  60  70
Cross City    69  81  63  73  58 /  20  40  40  50  60
Apalachicola  69  76  57  66  52 /  60  70  40  70  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Tuesday evening for Calhoun-Central
     Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North Walton-
     South Walton-Washington.

GA...Flash Flood Watch through Tuesday evening for Baker-Calhoun-Clay-
     Dougherty-Early-Lee-Miller-Quitman-Randolph-Seminole-
     Terrell.

AL...Flash Flood Watch through Tuesday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.
&&

SHORT TERM...Nguyen
LONG TERM...Dobbs
AVIATION...McD
MARINE...Nguyen
FIRE WEATHER...Harrigan
HYDROLOGY...Nguyen

In the hours before

Special weather statement, Nov 12, 3:37 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
337 PM CST MON NOV 12 2018

FLZ007>009-108-122215-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
337 PM CST MON NOV 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WALTON AND SOUTHWESTERN HOLMES
COUNTIES UNTIL 415 PM CST...

At 336 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Niceville to Valparaiso to near Destin to
9 miles southeast of Lake Lorraine to 15 miles southeast of Cinco
Bayou. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Union,
Liberty, Freeport, Oakwood Hills, Portland, Alpine Heights, Villa
Tasso, Blue Mountain Beach, De Funiak Spring Airport, Rock Hill,
Glendale, Pleasant Ridge, Center Ridge, Gulf Pines, Bunker, Grayton
Beach and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM CST for the Panhandle
of Florida.

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3042 8627 3039 8611 3044 8616 3047 8613
      3046 8619 3050 8620 3048 8622 3046 8639
      3071 8639 3096 8600 3043 8598 3027 8626
      3031 8639 3040 8639
TIME...MOT...LOC 2136Z 225DEG 34KT 3057 8651 3048 8649 3041 8646 3032
8649 3022 8651

33-LF
Special weather statement, Nov 12, 4:19 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
419 PM CST MON NOV 12 2018

FLZ008>010-108-122300-
Central Walton FL-Holmes FL-South Walton FL-Washington FL-
419 PM CST MON NOV 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALTON...
SOUTHWESTERN HOLMES AND WESTERN WASHINGTON COUNTIES UNTIL 500 PM
CST...

At 418 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of De Funiak Springs to 12 miles
southeast of Eglin Air Force Base to 9 miles northeast of Santa Rosa
Beach. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Vernon, De Funiak Springs, Eglin Air Force Base, Live Oak, Freeport,
Ponce De Leon, Caryville, Westville, Ebro, Hinsons Crossroads,
Whitehead Crossroads, Cerrogordo, Gritney, Rock Hill, Holmes Valley,
Millers Ferry, Knox Hill, Bunker, Hickory Hill and Red Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 700 PM CST for the Panhandle
of Florida.

LAT...LON 3064 8620 3071 8610 3071 8604 3075 8604
      3093 8577 3071 8568 3049 8575 3034 8619
      3039 8617 3038 8612 3039 8611 3042 8614
      3043 8612 3043 8616 3046 8615 3047 8613
      3047 8614 3049 8614
TIME...MOT...LOC 2218Z 240DEG 30KT 3060 8611 3053 8608 3044 8610

33-LF
Special weather statement, Nov 12, 6:10 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
710 PM EST MON NOV 12 2018

ALZ069-GAZ142-143-130045-
Houston AL-Miller GA-Early GA-
710 PM EST MON NOV 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOUSTON...NORTHWESTERN
MILLER AND WESTERN EARLY COUNTIES UNTIL 745 PM EST/645 PM CST/...

At 706 PM EST/606 PM CST/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Ashford, or 7 miles east of
Cottonwood, moving northeast at 25 mph.

In addition to strong gusty winds with this thunderstorm, there is
the potential for a brief, weak tornado. If this potential increases
further, a tornado warning would be issued.

Locations impacted include...
Blakely, Columbia, Centerville, Gordon, Saffold, Pansey, Howards
Mill, Farley Nuclear Plant, Cedar Springs, Rock Hill, Hilton and
Sawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM EST/700 PM CST/ for
southeastern Alabama.

LAT...LON 3123 8481 3103 8520 3108 8526 3143 8500
TIME...MOT...LOC 0006Z 230DEG 20KT 3109 8518

33-LF
Special weather statement, Nov 12, 6:21 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
721 PM EST MON NOV 12 2018

ALZ069-FLZ011-GAZ143-155-156-130100-
Houston AL-Jackson FL-Miller GA-Decatur GA-Seminole GA-
721 PM EST MON NOV 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...
NORTHEASTERN JACKSON...WESTERN DECATUR...SOUTHWESTERN MILLER AND
SEMINOLE COUNTIES UNTIL 800 PM EST/700 PM CST/...

At 720 PM EST/620 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southeast of
Cottonwood to near Marianna. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colquitt, Donalsonville, Malone, Greenwood, Iron City, Brinson,
Bascom, Reynoldsville, Little Hope, Blue Spring, Lovedale, Dellwood,
Riverturn, Sharphagen, Hornsville, Donaldsonville A/P, Buena Vista,
Marianna Municipal A/P, Seminole State Park and Steam Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM EST/700 PM CST/ for
southeastern Alabama...and the Panhandle of Florida.

LAT...LON 3118 8476 3079 8469 3071 8520 3095 8523
      3108 8497 3107 8492 3110 8492
TIME...MOT...LOC 0020Z 245DEG 24KT 3090 8519 3074 8517

33-LF
Special weather statement, Nov 12, 6:45 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
745 PM EST MON NOV 12 2018

ALZ069-FLZ011-GAZ142>145-155-156-130130-
Houston AL-Jackson FL-Miller GA-Decatur GA-Baker GA-Mitchell GA-
Seminole GA-Early GA-
745 PM EST MON NOV 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...
NORTHEASTERN JACKSON...NORTHERN DECATUR...MILLER...SOUTHWESTERN
MITCHELL...WESTERN BAKER...SEMINOLE AND SOUTHEASTERN EARLY COUNTIES
UNTIL 830 PM EST/730 PM CST/...

At 745 PM EST/645 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of
Donalsonville to 11 miles northwest of Chattahoochee. Movement was
northeast at 35 mph.

Winds up to 40 mph will be possible with these storms.

Locations impacted include...
Colquitt, Donalsonville, Bainbridge, Iron City, Brinson, Jakin,
Hanover, Ausmac, Babcock, Reynoldsville, Little Hope, Mayhaw, Decatur
Co A/P, Boykin, Riverturn, Mimsville, Sharphagen, Hornsville,
Donaldsonville A/P and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM EST/700 PM CST/ for
southeastern Alabama...and the Panhandle of Florida.

LAT...LON 3140 8449 3098 8443 3077 8500 3108 8506
TIME...MOT...LOC 0045Z 235DEG 31KT 3105 8499 3084 8495

33-LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 6:21 PM CSTSpecial Weather StatementTAEJackson39 min
Nov 12, 7:13 PM CSTRiver Flood WarningTAEJackson4 days
Nov 12, 7:13 PM CSTRiver Flood WarningTAECalhoun5 days
Nov 13, 8:04 AM CSTSmall Craft AdvisoryTAE19 hr
Nov 13, 3:50 PM CSTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty9 days

Nearby

River Flood Warnings in Florida, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.